Alert archive / Wisconsin / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

May 25, 2018Polk County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at May 25, 2018, 3:45 PM CDT for Polk County, Wisconsin. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2018, 3:45 PM CDT (20:45 UTC)
Expired
May 25, 2018, 4:30 PM CDT
In force
45 min
Issued by
NWS Twin Cities, MN

County Polk County, WI

The radar

The Minneapolis radar (KMPX), 117 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

686 
WWUS83 KMPX 252045
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
345 PM CDT FRI MAY 25 2018

WIZ014-252130-
Polk-
345 PM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN POLK COUNTY...

At 345 PM CDT, a strong thunderstorm was located over Centuria, or 35
miles southeast of Pine City, moving east at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

This storm will be near...
  Balsam Lake around 355 PM CDT. 
  Amery around 415 PM CDT. 

This storm may intensify, so be certain to monitor local radio 
stations and available television stations for additional 
information and possible warnings from the National Weather Service.

LAT...LON 4548 9215 4543 9215 4522 9224 4537 9265
      4555 9257
TIME...MOT...LOC 2045Z 286DEG 17KT 4543 9252 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 25, 12:10 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, May 25, 12:10 PM CDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1210 PM CDT Fri May 25 2018

.UPDATE...
Issued at 1205 AM CDT Fri May 25 2018

Updated to include 18z aviation discussion below.

&&

.SHORT TERM...(Today and tonight)
Issued at 425 AM CDT Fri May 25 2018

There is very little change in the airmass for today, with a cold
front still bisecting the forecast area. Early morning water vapor
imagery shows an upstream shortwave trough over North Dakota and
southern Manitoba that will supply extra support for convective
re-initiation today. The first area of concern will be along/ahead
of the cold front as diurnal heating induces destabilization.
While layer shear is again weak, lapse rates and instability
(dewpoints in the lower 60s and MLCAPE values of 1500 J/KG) could
prove sufficient for a widely scattered severe storms this
afternoon/evening along and east of the Interstate 35 corridor.

The other area of potential convective development is back to the
west over west central MN, where weak shortwave energy could be
sufficient to initiate some regeneration of widely scattered
showers and thunderstorms this afternoon. Several of the hi-res
models are picking up on this scenario, so have included chance
POPS for the entire area.

High temperatures will be a bit tricky given the potential for
convective debris clouds and re-development, but generally think
readings should be within a few degrees of Thursday's highs.
Expect 85-95 degrees from west central WI to west central MN,
respectively.

Showers look a bit lackadaisical in clearing tonight, so have
included low POPS in west central WI until 09Z.

.LONG TERM...(Saturday through Thursday)
Issued at 425 AM CDT Fri May 25 2018

The main change in the long term forecast period was to insert low
POPs for Memorial Day, with less confidence that the mid-level
ridge will be robust enough to entirely inhibit convection. The
GFS has been consistent in showing the potential for widely
scattered activity, and the ECMWF is now hinting at that potential
as well. Kept Sunday dry for now, but I wouldn't be surprised to
see a few pop-up showers/storms develop then as well.

Temperatures will be the other concern, with hot and humid
conditions expected both Saturday and Sunday. Current forecast
temps/dewpoints do not yield heat index values quite high enough
to warrant a heat advisory at this point. However, given winds
will be light and skies will be mostly sunny, the Wet Bulb Globe
Temperature (WBGT) is a much better indicator of the potential for
heat risk for those who will be active outdoors. WBGT values in
the 75-80 degree range are expected Saturday, and even higher
values in the lower 80s are forecast for Sunday. These values
indicate discretion is suggested for outdoor exercise/activities,
especially those of an intense or prolonged nature. More frequent
rest breaks are also recommended.

Models eject the western trough across the area in the Tuesday-
Wednesday time frame, so shower and thunderstorm chances and a
trend toward more seasonal temperatures were included.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1131 AM CDT Fri May 25 2018

Will look for mainly VFR conditions with the caveat the isolated-
scattered convection may put a dent into those plans. Chances are
too low for inclusion at any site other than KEAU at this point
but will monitor radar trends and amend as needed. Best chances
for TSRA will be east of the I-35 corridor this afternoon and
evening. SW winds will be a little gusty this afternoon then
settle down to less than 10 knots this evening through tonight.

KMSP...Will keep MSP dry in the 25/18z TAF but chances are non-
zero that TSRA may impact the terminal. Potential for any
thunderstorms would be late this afternoon into the evening and
the bulk of the activity will be east of MSP. However, cannot rule
out an isolated thunderstorm so will continue to monitor.

/OUTLOOK FOR KMSP/
SUN...VFR. Wind SW less than 5 kts.
MON...VFR. Slight chc TSRA late. Wind S 5 kts.
TUE...Mainly VFR. Chc -SHRA/-TSRA. Wind SE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...LS
LONG TERM...LS
AVIATION...JPC
Hazardous weather outlook, May 25, 12:21 PM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1221 PM CDT Fri May 25 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
261100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1221 PM CDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon through this evening. A
few storms may be severe with large hail and damaging winds,
mainly east of Interstate 35. Some storms may also contain heavy
rain.

Temperatures will warm into the upper 80s to mid 90s across the
area this afternoon. These temperatures, combined with high
humidity values, will yield heat indices in the 90 to 95 degree
range.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The heat will continue through Memorial Day. High temperatures in
the the upper 80s to mid 90s will occur each day with heat
indices in the low to mid 90s. The very warm temperatures and
high humidity will combine to create a heightened risk for heat
illnesses, especially for those who are active or working
outdoors.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening for locations east of Interstate 35.

In the hours before

Local storm report, May 25, 12:31 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1231 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 AM     HAIL             PRIOR LAKE              44.71N 93.43W
05/25/2018  M0.75 INCH       SCOTT              MN   TRAINED SPOTTER

0200 AM     HAIL             1 E WATERTOWN           44.96N 93.83W
05/25/2018  M0.25 INCH       CARVER             MN   TRAINED SPOTTER

            CORRECTS PREVIOUS HAIL REPORT FROM 1 E
            WATERTOWN.

0905 PM     TSTM WND DMG     CANNON FALLS            44.51N 92.91W
05/24/2018                   GOODHUE            MN   LAW ENFORCEMENT

            TREE DOWN.

0900 PM     TSTM WND DMG     OSAKIS                  45.87N 95.15W
05/24/2018                   DOUGLAS            MN   911 CALL CENTER

            POWER LINE DOWN. TIME ESTIMATED.

0850 PM     TSTM WND DMG     DENNISON                44.41N 93.04W
05/24/2018                   GOODHUE            MN   LAW ENFORCEMENT

            ROOF BLOWN OFF SHED, LANDING ON A ROAD IN
            THE NORTHERN EDGE OF DENNISON.

0835 PM     TSTM WND GST     3 E GLENWOOD            45.65N 95.32W
05/24/2018  M68 MPH          POPE               MN   AWOS

0830 PM     HAIL             VILLARD                 45.72N 95.27W
05/24/2018  M0.88 INCH       POPE               MN   TRAINED SPOTTER

0800 PM     TSTM WND DMG     MAHTOMEDI               45.06N 92.96W
05/24/2018                   WASHINGTON         MN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0758 PM     TSTM WND DMG     FARIBAULT               44.29N 93.27W
05/24/2018                   RICE               MN   911 CALL CENTER

            TREES AND POWER LINES DOWN. TIME ESTIMATED.

0758 PM     TSTM WND DMG     3 WNW FARIBAULT         44.31N 93.33W
05/24/2018                   RICE               MN   911 CALL CENTER

            TREES DOWN IN WELLS TOWNSHIP. TIME
            ESTIMATED.

0745 PM     TSTM WND GST     2 ESE ST. PAUL          44.94N 93.06W
05/24/2018  M56 MPH          RAMSEY             MN   AWOS

            AT KSTP.

0745 PM     TSTM WND DMG     2 NW BURNSVILLE         44.78N 93.32W
05/24/2018                   DAKOTA             MN   STORM CHASER

            SEVERAL TREES UPROOTED, AT LEAST SIX POWER
            POLES DOWN ON THE NORTH SIDE OF HIGHWAY 13,
            NEAR WASHBURN AVE.

0744 PM     HAIL             2 SE MINNEAPOLIS        44.97N 93.23W
05/24/2018  E1.00 INCH       HENNEPIN           MN   NWS EMPLOYEE

            1 INCH HAIL CEDAR RIVERSIDE NEIGHBORHOOD.

0740 PM     TSTM WND GST     2 SW EDEN PRAIRIE       44.83N 93.46W
05/24/2018  M53 MPH          HENNEPIN           MN   ASOS

0738 PM     TSTM WND GST     MINNEAPOLIS ST. PAUL AI 44.88N 93.23W
05/24/2018  M61 MPH          HENNEPIN           MN   OFFICIAL NWS OBS

0730 PM     TSTM WND DMG     4 N RICHFIELD           44.93N 93.28W
05/24/2018                   HENNEPIN           MN   TRAINED SPOTTER

            TREE LIMBS DOWN NEAR 40TH AND NICOLLET IN
            SOUTH MINNEAPOLIS.

0729 PM     TSTM WND GST     MINNEAPOLIS ST. PAUL AI 44.88N 93.23W
05/24/2018  M50 MPH          HENNEPIN           MN   OFFICIAL NWS OBS

0725 PM     TSTM WND DMG     5 E HANCOCK             45.50N 95.69W
05/24/2018                   POPE               MN   LAW ENFORCEMENT

            LARGE POLE SHED DAMAGED.

0725 PM     TSTM WND DMG     WATERTOWN               44.96N 93.85W
05/24/2018                   CARVER             MN   LAW ENFORCEMENT

            TREE DOWN.

0715 PM     TSTM WND DMG     MAPLE GROVE             45.11N 93.46W
05/24/2018                   HENNEPIN           MN   PUBLIC

            TREES DOWN. TIME ESTIMATED.

0710 PM     TSTM WND DMG     2 NE SAVAGE             44.78N 93.33W
05/24/2018                   SCOTT              MN   TRAINED SPOTTER

            TREES DOWN ALONG HIGHWAY 13.

0650 PM     TSTM WND DMG     WACONIA                 44.84N 93.79W
05/24/2018                   CARVER             MN   911 CALL CENTER

            POWER LINES DOWN.

0650 PM     TSTM WND DMG     WATERTOWN               44.96N 93.85W
05/24/2018                   CARVER             MN   911 CALL CENTER

            TREES AND POWER LINES DOWN. POWER POLE DOWN
            ON A CAR.

0635 PM     TSTM WND GST     2 WSW PLATO             44.76N 94.08W
05/24/2018  M61 MPH          MCLEOD             MN   AWOS

            GLENCOE AIRPORT GUSTED TO 61 MPH.

0630 PM     TSTM WND DMG     1 SW NORWOOD/YOUNG AMER 44.77N 93.93W
05/24/2018                   CARVER             MN   FIRE DEPT/RESCUE

            POWER LINES DOWN.

0618 PM     TSTM WND DMG     GLENCOE                 44.77N 94.15W
05/24/2018                   MCLEOD             MN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0405 PM     TSTM WND DMG     RENVILLE                44.80N 95.21W
05/24/2018                   RENVILLE           MN   BROADCAST MEDIA

            TREE DOWN. REPORT COURTESY OF WCCO. TIME
            ESTIMATED.

&&
Local storm report, May 25, 3:29 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
329 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TORNADO          1 ENE MINNESOTA LAKE    43.84N 93.81W
05/25/2018                   FARIBAULT          MN   PUBLIC

            LANDSPOUT TORNADO TOUCHED DOWN BRIEFLY.
            LOCATION IS APPROXIMATE. PHOTOS CONFIRM IT
            TOUCHED DOWN.

&&
Special weather statement, May 25, 3:33 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
333 PM CDT FRI MAY 25 2018

MNZ085-252115-
Steele-
333 PM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL STEELE COUNTY...

At 332 PM CDT, a strong thunderstorm was located near Steele Center,
or near Owatonna, moving southeast at 5 mph.

Winds in excess of 40 mph and nickel size hail and funnel clouds are
possible with this storm.

Locations impacted include...
Owatonna and Bixby.

This includes U.S. Highway 14 between mile markers 175 and 182.

LAT...LON 4400 9324 4408 9322 4407 9305 4390 9305
      4390 9306
TIME...MOT...LOC 2032Z 294DEG 6KT 4401 9315

jrb
Special weather statement, May 25, 3:38 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
338 PM CDT FRI MAY 25 2018

MNZ092-093-252115-
Freeborn-Faribault-
338 PM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FARIBAULT AND
SOUTHWESTERN FREEBORN COUNTIES...

At 337 PM CDT, a strong thunderstorm was located near Walters, or 13
miles west of Albert Lea, moving southeast at 5 mph.

Heavy rain, winds in excess of 40 mph and nickel size hail and
funnel clouds are possible with this storm.

Locations impacted include...
Alden, Mansfield, Conger and Walters.

This includes Interstate 90 between mile markers 142 and 148.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4359 9371 4370 9366 4364 9344 4353 9357
TIME...MOT...LOC 2037Z 294DEG 6KT 4364 9364

jrb
Local storm report, May 25, 3:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
345 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             2 N ALDEN               43.70N 93.58W
05/25/2018  M1.50 INCH       FREEBORN           MN   LAW ENFORCEMENT

&&

TDK
Special weather statement, May 25, 3:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
345 PM CDT FRI MAY 25 2018

WIZ014-252130-
Polk-
345 PM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN POLK COUNTY...

At 345 PM CDT, a strong thunderstorm was located over Centuria, or 35
miles southeast of Pine City, moving east at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

This storm will be near...
  Balsam Lake around 355 PM CDT.
  Amery around 415 PM CDT.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4548 9215 4543 9215 4522 9224 4537 9265
      4555 9257
TIME...MOT...LOC 2045Z 286DEG 17KT 4543 9252

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:06 PM CDTSpecial Weather StatementMPXPope39 min
May 24, 7:10 PM CDTSevere Thunderstorm WarningMPXAnoka, Dakota, Hennepin, Ramsey, Scott50 min
May 24, 7:27 PM CDTSevere Thunderstorm WarningMPXPope, Stevens33 min
May 24, 7:43 PM CDTSevere Thunderstorm WarningMPXDakota, Washington47 min
May 24, 7:48 PM CDTSevere Thunderstorm WarningMPXRice42 min
May 24, 8:31 PM CDTSpecial Weather StatementMPXGoodhue29 min
May 24, 8:33 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stearns, Todd33 min
May 24, 9:03 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue28 min
May 25, 1:15 AM CDTSpecial Weather StatementMPXSibley30 min
May 25, 2:06 AM CDTSpecial Weather StatementMPXHennepin24 min
May 25, 2:13 AM CDTSpecial Weather StatementMPXSibley32 min
May 25, 7:07 AM CDTSpecial Weather StatementMPXGoodhue23 min
May 25, 1:53 PM CDTSevere Thunderstorm WarningMPXPope37 min
May 25, 2:55 PM CDTSevere Thunderstorm WarningMPXFreeborn50 min
May 25, 3:12 PM CDTSevere Thunderstorm WarningMPXFreeborn48 min
May 25, 3:33 PM CDTSpecial Weather StatementMPXSteele42 min
May 25, 3:38 PM CDTSpecial Weather StatementMPXFreeborn37 min
May 25, 3:47 PM CDTSpecial Weather StatementMPXLac qui Parle28 min
May 25, 4:03 PM CDTSpecial Weather StatementMPXFreeborn42 min
May 25, 4:09 PM CDTSpecial Weather StatementMPXFreeborn36 min
May 25, 4:24 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn36 min
May 25, 4:32 PM CDTSevere Thunderstorm WarningMPXHennepin, Wright43 min
May 25, 5:03 PM CDTSevere Thunderstorm WarningMPXWashington57 min
May 25, 5:17 PM CDTSpecial Weather StatementMPXRamsey, Washington43 min
May 25, 5:35 PM CDTSpecial Weather StatementMPXScott25 min
May 24, 8:23 PM CDTSpecial Weather StatementMPXPierce, Saint Croix37 min
May 25, 7:55 AM CDTSpecial Weather StatementMPXEau Claire50 min
May 25, 10:00 AM CDTSpecial Weather StatementMPXEau Claire60 min
May 25, 10:58 AM CDTSpecial Weather StatementMPXEau Claire62 min
May 25, 3:33 PM CDTSevere Thunderstorm WarningMPXEau Claire24 min
May 25, 4:46 PM CDTSevere Thunderstorm WarningMPXBarron, Dunn44 min
May 25, 4:49 PM CDTSpecial Weather StatementMPXChippewa26 min
May 25, 5:04 PM CDTSpecial Weather StatementMPXSaint Croix26 min
May 25, 6:01 PM CDTSevere Thunderstorm WarningMPXBarron, Dunn, Polk, Saint Croix44 min
May 25, 6:42 PM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Dunn37 min

Nearby

Special Weather Statements in Wisconsin, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.